Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 52, NWS Tulsa, OK

March 27, 2004Pawnee County, Oklahoma

NWS Tulsa, OK issued this severe thunderstorm warning at Mar 27, 2004, 8:43 PM CST for Pawnee County, Oklahoma. It was in force for 77 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 27, 2004, 8:43 PM CST (02:43 UTC)
Expired
Mar 27, 2004, 10:00 PM CST
In force
77 min
Issued by
NWS Tulsa, OK
Area
Counties, with a storm outline in the text

County Pawnee County, OK

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 2.7 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2004-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 785 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2004-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 253 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
785 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
922 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
253 m²/s²
0-3 km storm-relative helicity
317 m²/s²
Significant tornado parameter
1.1
Supercell composite
6.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

298 
WUUS54 KTSA 280243
SVRTUL
OKC117-280400-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TULSA OK
841 PM CST SAT MAR 27 2004

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PAWNEE COUNTY IN NORTHEAST OKLAHOMA

* UNTIL 1000 PM CST

* AT 841 PM CST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 22   
  MILES SOUTHWEST OF PAWNEE...MOVING NORTHEAST AT 30 MPH.  AN        
  ADDITIONAL LINE OF STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO  
  MOVE INTO WESTERN PAWNEE COUNTY AROUND 1000 PM CST.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...PAWNEE...
  MARAMEC...BLACKBURN AND SKEDEE.

HAIL TO THE SIZE OF PENNIES AND WIND GUSTS TO 60 MPH CAN BE EXPECTED
IN THE WARNED AREA. STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE
STORM HAS PASSED.

LAT...LON 3617 9725 3603 9712 3631 9653 3652 9670

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 27, 8:07 PM CST, 36 minutes earlier.

Area forecast discussion, Mar 27, 8:07 PM CST, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OKLAHOMA
807 PM CST SAT MAR 27 2004

ISOLATED SUPERCELL OVER LOGAN COUNTY HAS WEAKENED SOMEWHAT OVER THE
PAST HALF HOUR...AS IT MOVES INTO SLIGHTLY MORE STABLE AIR.  CELL
COULD HOWEVER MAINTAIN CURRENT INTENSITY AS IT MOVES INTO SOUTHERN
PAWNEE/FAR NW CREEK COUNTY JUST AFTER 900 PM.  MAIN THREAT WITH THIS
STORM WOULD BE LARGE HAIL.

MAIN SVR CONVECTIVE LINE CURRENTLY MOVING EAST AT 25 KTS INTO
NORTH-CENTRAL OKLAHOMA ALONG ADVANCING COLD FRONT.  STRONG LOW LEVEL
JET EXPECTED TO DEVELOP AHEAD OF LINE WITH MUCAPES AROUND 1000-1500
J/KG.  THIS WILL LIKELY MAINTAIN SEVERE THREAT ACROSS MUCH OF
NORTHEAST OKLAHOMA INTO THE OVERNIGHT HOURS. BEST CHANCE OF SEVERE
WILL BE ALONG AND NORTH OF BRISTOW/JAY LINE. THUNDERSTORM LINE
EXPECTED TO SLOWLY WEAKEN AFTER MIDNIGHT AS ACTIVITY PUSHES INTO
WEST-CENTRAL ARKANSAS TOWARDS 12Z SUNDAY.

CURRENT FORECAST LOOKS GOOD WITH NO CHANGES AT THIS TIME.

FORECAST ID= 12

.TSA WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
OK...NONE.
Hazardous weather outlook, Mar 27, 5:55 PM CST, 2 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
555 PM CST SAT MAR 27 2004

ARZ001-002-010-011-019-020-029-OKZ049-053>076-281200-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

...TORNADO WATCH FOR OSAGE AND PAWNEE COUNTIES UNTIL 11 PM CST...
...SEVERE THUNDERSTORMS LIKELY TONIGHT...

ISOLATED SUPERCELL STORMS THAT DEVELOPED ALONG THE DRY LINE IN
WESTERN OKLAHOMA EARLIER THIS AFTERNOON WILL CONTINUE TO MOVE
ACROSS NORTH CENTRAL OKLAHOMA EARLY THIS EVENING. BASED ON CURRENT
MOVEMENT...THEY WILL MOVE INTO THE WESTERN PORTIONS OF OSAGE
AND PAWNEE COUNTIES BETWEEN 7 AND 8 PM. IF THESE STORMS CAN MAINTAIN
THEIR STRENGTH..LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE IN
PORTIONS OF OSAGE AND PAWNEE COUNTIES THIS EVENING...ALONG WITH A SLIGHT
RISK OF TORNADOES.

THUNDERSTORM CHANCES WILL INCREASE OVER THE REST OF THE AREA LATE
THIS EVENING AND OVERNIGHT AS A POTENT UPPER LEVEL SYSTEM AND COLD
FRONT MOVE INTO THE AREA. THE THREAT FOR SEVERE WEATHER THIS EVENING
WILL BE MINIMAL BUT SEVERE WEATHER CHANCES WILL INCREASE
CONSIDERABLY LATER THIS EVENING AND OVERNIGHT. THE HIGHEST RISK OF
SEVERE WEATHER OVERNIGHT WILL BE TO THE NORTHWEST OF INTERSTATE 44
WITH DAMAGING WINDS BEING THE MAIN SEVERE WEATHER THREAT. ISOLATED
LARGE HAIL MAY ALSO OCCUR...MAINLY IN OSAGE AND PAWNEE COUNTIES.

TECHNICAL DISCUSSION...SYNOPTIC FORCING WILL INCREASE THROUGHOUT THE
OUTLOOK PERIOD WITH LIMITED INSTABILITY KEEPING THUNDERSTORMS DURING
THE EARLY EVENING BELOW SEVERE LIMITS FOR THE MOST PART. HOWEVER
SUPERCELL STORMS OVER NORTH CENTRAL OKLAHOMA MAY POSE A THREAT TO
THE EXTREME NORTHWEST SECTIONS OF THE OUTLOOK AREA THIS EVENING AS
THEY CONTINUE MOVING NORTHEAST AT 25 MPH...PLACING THEM INTO WESTERN
OSAGE AND PAWNEE COUNTIES BY AROUND 7 PM. THE STORMS LIKELY WILL
WEAKEN AS THEY MOVE INTO THE AREA AS BOUNDARY LAYER STABILIZATION
OCCURS AFTER SUNSET...BUT STILL POSE A MINIMAL TORNADO THREAT
THROUGH THE EARLY EVENING.

ADDITIONAL AND MORE WIDESPREAD CONVECTION WILL INTENSIFY ALONG AN
APPROACHING COLD FRONT SLATED TO ENTER NORTHEAST OKLAHOMA NEAR OR
SHORTLY AFTER MIDNIGHT. THE EXPECTED ORIENTATION OF THE INSTABILITY
AXIS LENDS A HIGH CONDITIONAL SEVERE WEATHER THREAT ACROSS THE
NORTHWEST PART OF THE OUTLOOK AREA. CLOUD BEARING SHEAR VECTORS
ALONG WITH EXPECTED MAGNITUDE OF STORM MOVEMENT SUGGEST DAMAGING
WINDS TO BE THE PRIMARY THREAT...HOWEVER SPEED SHEAR WITHIN THE
LOWEST LEVELS AND MAGNITUDE OF THE ELEVATED INSTABILITY SUGGEST
EMBEDDED SUPERCELLS WILL ALSO BE CAPABLE OF POISING A HAIL THREAT IN
OSAGE AND PAWNEE COUNTIES. INSTABILITIES WILL DROP OFF FURTHER TO
THE EAST AND SOUTH SO THE EXPECTED SQUALL LINE WILL SHOW A WEAKENING
TREND AS IT MOVES DEEPER INTO EASTERN OKLAHOMA AND NORTHWEST
ARKANSAS LATE TONIGHT. THE FAST STORM MOTION MAY STILL ALLOW FOR A
FEW SEVERE WIND GUSTS THOUGH DESPITE AN OVERALL LESSENING OF STORM
INTENSITY.

WARNING PROBABILITIES FOR SEVERE THUNDERSTORMS AND TORNADOES CAN BE
FOUND IN THE CURRENT HAZARDS SECTION AT: WWW.SRH.NOAA.GOV/TULSA.
GIVEN PROBABILITIES REPRESENT THE POTENTIAL FOR A WARNING TO BE
ISSUED AT YOUR LOCATION.

SPOTTER / EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE REQUIRED TONIGHT...ESPECIALLY
NORTHWEST OF INTERSTATE 44. EMERGENCY MANAGEMENT PERSONNEL SHOULD
CONTINUE TO CLOSELY MONITOR THE LATEST WEATHER CONDITIONS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
THUNDERSTORM CHANCES WILL CONTINUE INTO SUNDAY AS THE UPPER STORM
SYSTEM IS SLOW TO MOVE EAST OF THE AREA.  THEREAFTER...THE WEATHER
PATTERN WILL FAVOR SEASONABLE TEMPERATURES AND DRY CONDITIONS.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

In the hours before

Special weather statement, Mar 27, 5:40 PM CST, 3 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
540 PM CST SAT MAR 27 2004

OKZ054-059-280500-
OSAGE OK-PAWNEE OK-
540 PM CST SAT MAR 27 2004

...TORNADO WATCH NUMBER 38 IN EFFECT UNTIL 1100 PM CST FOR OSAGE
   AND PAWNEE COUNTIES.

SCATTERED STRONG TO SEVERE THUNDERSTORMS CONTINUE ACROSS PORTIONS
OF NORTH-CENTRAL OKLAHOMA.  THIS ACTIVITY WILL CONTINUE MOVING
NORTHEAST...POSSIBLY MOVING INTO THE WATCH AREA AFTER 600 PM.
RESIDENTS ACROSS THE WATCH AREA SHOULD REMAIN ALERT IN CASE
WARNINGS ARE ISSUED.
Local storm report, Mar 27, 5:53 PM CST, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
553 PM CST SAT MAR 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0337 PM     HAIL             6 NW SCIPIO             35.12N 96.03W
03/27/2004  0.75 INCH        PITTSBURG          OK   PUBLIC

&&

RBD

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 27, 9:22 PM CSTSevere Thunderstorm WarningTSAOsage98 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.